Alert archive / Kansas / Frost Advisories in 2016
Frost Advisory 2, NWS Wichita, KS
NWS Wichita, KS issued this frost advisory at Oct 12, 2016, 2:55 AM CDT for 11 counties in Kansas. It took effect at Oct 13, 2016, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 12, 2016, 2:55 AM CDT (07:55 UTC)
- In effect from
- Oct 13, 2016, 1:00 AM CDT
- Expired
- Oct 13, 2016, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS
The radar
The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 07:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 144 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 2891 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
622 WWUS73 KICT 120755 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 255 AM CDT WED OCT 12 2016 ...FIRST FROST OF THE SEASON EXPECTED IN CENTRAL KANSAS TONIGHT INTO THURSDAY MORNING... KSZ032-033-047>053-122200- /O.NEW.KICT.FR.Y.0002.161013T0600Z-161013T1400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE... GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING... MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS... STRONG CITY 255 AM CDT WED OCT 12 2016 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY. * TEMPERATURES...IN THE UPPER 30S. * TIMING...3AM THROUGH 9AM. * IMPACTS...TENDER PLANTS MAY NEED TO BE COVERED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
3 follow-up statements
264 WWUS73 KICT 121959 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 259 PM CDT WED OCT 12 2016 ...FROST IS EXPECTED EARLY THURSDAY MORNING OVER CENTRAL KANSAS... KSZ067-068-131000- /O.EXA.KICT.FR.Y.0002.161013T0600Z-161013T1400Z/ RENO-HARVEY- INCLUDING THE CITIES OF...HUTCHINSON...NEWTON 259 PM CDT WED OCT 12 2016 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY. * TEMPERATURES...ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S. * TIMING...LATE TONIGHT UNTIL MID-MORNING ON THURSDAY. * IMPACTS...INCLUDE COVERING OR PROTECTING TEMPERATURE SENSITIVE PLANTS OR BRINGING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$ KSZ032-033-047>053-131000- /O.CON.KICT.FR.Y.0002.161013T0600Z-161013T1400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE... GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING... MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS... STRONG CITY 259 PM CDT WED OCT 12 2016 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT THURSDAY... * TEMPERATURES...ARE EXPECTED TO DROP INTO THE MID TO UPPER 30S. * TIMING...LATE TONIGHT UNTIL MID-MORNING ON THURSDAY. * IMPACTS...INCLUDE COVERING OR PROTECTING TEMPERATURE SENSITIVE PLANTS OR BRINGING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
805 WWUS73 KICT 130814 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 314 AM CDT THU OCT 13 2016 ...FROST IS EXPECTED EARLY THURSDAY MORNING OVER CENTRAL KANSAS... KSZ032-033-047>053-067-068-131400- /O.CON.KICT.FR.Y.0002.000000T0000Z-161013T1400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE... GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING... MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS... STRONG CITY...HUTCHINSON...NEWTON 314 AM CDT THU OCT 13 2016 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * TEMPERATURES...IN THE MID TO LOW 30S. * TIMING...EARLY MORNING TO MID-MORNING ON THURSDAY. * IMPACTS...INCLUDE COVERING OR PROTECTING TEMPERATURE SENSITIVE PLANTS OR BRINGING THEM INDOORS IF POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FROST ADVISORY MEANS THAT FROST IS LIKELY. SENSITIVE OUTDOOR PLANTS MAY BE KILLED IF LEFT UNCOVERED. && $$
892 WWUS73 KICT 131355 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 855 AM CDT THU OCT 13 2016 KSZ032-033-047>053-067-068-131500- /O.EXP.KICT.FR.Y.0002.000000T0000Z-161013T1400Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...SYLVAN GROVE... GREAT BEND...ELLSWORTH...WILSON...SALINA...LYONS...STERLING... MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS... STRONG CITY...HUTCHINSON...NEWTON 855 AM CDT THU OCT 13 2016 ...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING... TEMPERATURES WILL CONTINUE TO RISE AS WE MOVE THROUGH THE MORNING HOURS AND THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this frost advisory went out at Oct 11, 11:52 PM CDT, 3 hours 3 minutes earlier.
Area forecast discussion, Oct 11, 11:52 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1152 PM CDT TUE OCT 11 2016 .SHORT TERM...(This evening through Friday night) Issued at 318 PM CDT Tue Oct 11 2016 Tonight-Wednesday: Front will move throughout the area this period with gusty winds and falling temperatures in its wake. Some typical variations in models with timing, but all in fairly close agreement. Expect scattered precipitation to develop in Southeast KS ahead of front tonight driven by increasing moisture/temperatures aloft and impressive diffluence between upper split jet. Sufficient elevated instability and shear, so some small hail will be possible tonight mainly in Southeast KS. Deep layer shear increases on Thursday and will maintain mention of some hail early despite more marginal instability. Gusty winds expected behind the front, although likely shy of advisory criteria. Cold air advection will lead to quasi-steady or falling temperatures for most locations during the day. Wednesday night-Thursday night: High pressure will build into the area, with winds diminishing quickly at the onset. Slower arrival of clouds have increased chances for frost, especially across Central KS/Flint Hills, although could go as far south as Highway 54. Small chance of storms Thursday afternoon given increasing moisture. Timing of arrival of clouds will have a big impact on highs. Friday: Increasing clouds/moisture and extremely broad diffluence aloft will lead to continuing chances for storms. Winds likely a bit under forecast with initialization grids given tight surface pressure gradient.-Howerton. .LONG TERM...(Saturday through Tuesday) Issued at 318 PM CDT Tue Oct 11 2016 Considerable uncertainty this period with medium range models meandering front across the forecast area this entire period. Given challenges of position of front, temperatures/pops also suspect. Chances are high that the average forecast from the initialization are incorrect, but also likely the least wrong given uncertainty. Believe precipitation forecast is underdone, but do not expect widespread rain every day either. -Howerton && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1143 PM CDT Tue Oct 11 2016 A cold front will continue to progress southward through south- central and southeast Kansas overnight into early Wednesday morning. Light south winds will shift to gusty northerly behind the fropa. Peak gusts of 30-35 knots can be expected. Scattered thunderstorms will continue to develop across south- central/southeast KS overnight into early Wednesday morning. Stratus should develop southward overnight in the cold air advection, and could linger into much of the day Wednesday across especially along/east of the Kansas Turnpike. Skies should clear from northwest to southeast Wednesday afternoon/evening. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 56 60 41 61 / 30 20 0 20 Hutchinson 51 58 38 60 / 30 20 0 20 Newton 54 58 38 59 / 30 30 0 20 ElDorado 58 61 39 60 / 40 20 0 10 Winfield-KWLD 60 63 42 61 / 40 20 0 20 Russell 47 57 35 60 / 30 20 0 20 Great Bend 47 58 36 61 / 20 20 0 20 Salina 49 58 36 60 / 40 30 0 10 McPherson 50 57 37 59 / 30 30 0 20 Coffeyville 65 71 43 63 / 60 50 10 10 Chanute 63 66 41 61 / 60 50 10 10 Iola 62 65 40 61 / 60 60 10 0 Parsons-KPPF 65 69 42 63 / 60 50 10 10 && .ICT Watches/Warnings/Advisories... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...JMC
Hazardous weather outlook, Oct 11, 10:25 PM CDT, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1025 PM CDT TUE OCT 11 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-130330- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1025 PM CDT TUE OCT 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA OVERNIGHT...WITH THE GREATER COVERAGE ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE...WITH HAIL OF NICKEL TO QUARTER SIZE...AND UP TO 50 MPH WIND GUSTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE LINGERING IN SOUTHEAST KANSAS WEDNESDAY MORNING AS THE FRONT MOVES OUT OF KANSAS. SOME OF THESE STORMS MAY PRODUCE UP TO NICKEL SIZE HAIL AND 50 MPH WINDS. WEDNESDAY NIGHT WILL BE MUCH COLDER WITH FROST LIKELY IN CENTRAL KANSAS. THERE IS A CHANCE THE FROST COULD EXTEND AS FAR SOUTH AS HIGHWAY 54. THERE WILL BE MULTIPLE CHANCES FOR STORMS FROM THURSDAY AFTERNOON THROUGH MONDAY AS A FRONT MEANDERS ACROSS THE AREA. STRONG STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Oct 12, 1:56 AM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 156 AM CDT WED OCT 12 2016 KSZ092-093-120730- SUMNER KS-COWLEY KS- 156 AM CDT WED OCT 12 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 230 AM CDT * AT 155 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF SOUTH HAVEN...OR 12 MILES WEST OF ARKANSAS CITY...MOVING EAST AT 35 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ARKANSAS CITY...SOUTH HAVEN...GEUDA SPRINGS... HUNNEWELL AND STROTHER FIELD AIRPORT. LAT...LON 3700 9741 3718 9745 3720 9701 3700 9703 TIME...MOT...LOC 0656Z 270DEG 32KT 3706 9727 LAWSON
Local storm report, Oct 12, 2:08 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
208 AM CDT WED OCT 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 AM HAIL MOUNDRIDGE 38.20N 97.52W
10/12/2016 M0.50 INCH MCPHERSON KS LAW ENFORCEMENT
&&
JMRSpecial weather statement, Oct 12, 2:14 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 214 AM CDT WED OCT 12 2016 KSZ093-120745- COWLEY KS- 214 AM CDT WED OCT 12 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 245 AM CDT * AT 213 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER CHILOCCO...OR NEAR ARKANSAS CITY...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... ARKANSAS CITY. LAT...LON 3700 9714 3710 9714 3711 9680 3700 9680 TIME...MOT...LOC 0714Z 272DEG 34KT 3702 9706 LAWSON
Local storm report, Oct 12, 2:19 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
219 AM CDT WED OCT 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM HAIL ARKANSAS CITY 37.07N 97.04W
10/12/2016 M0.50 INCH COWLEY KS EMERGENCY MNGR
PEA TO DIME SIZE HAIL WITH VERY HEAVY RAIN.
&&
JMRSpecial weather statement, Oct 12, 2:33 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
233 AM CDT WED OCT 12 2016
KSZ053-120800-
CHASE KS-
233 AM CDT WED OCT 12 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL CHASE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 300 AM CDT
* AT 231 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES SOUTHWEST OF COTTONWOOD
FALLS...MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
COTTONWOOD FALLS...BAZAAR...MATFIELD GREEN AND SAFFORDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUES BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3825 9635 3817 9636 3815 9681 3831 9682
3843 9636
TIME...MOT...LOC 0733Z 256DEG 28KT 3824 9667
LAWSONSpecial weather statement, Oct 12, 2:39 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 239 AM CDT WED OCT 12 2016 KSZ092-120815- SUMNER KS- 239 AM CDT WED OCT 12 2016 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... NORTHWESTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 315 AM CDT * AT 238 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARGONIA...OR NEAR CONWAY SPRINGS...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS...AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... WELLINGTON...CONWAY SPRINGS...ARGONIA...MAYFIELD...MILAN... RIVERDALE AND WELLINGTON AIRPORT. LAT...LON 3724 9780 3745 9781 3747 9736 3728 9739 TIME...MOT...LOC 0739Z 260DEG 33KT 3734 9772 LAWSON
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 12:15 AM CDT | Special Weather Statement | ICT | Wilson | 30 min |
| Oct 12, 12:40 AM CDT | Special Weather Statement | ICT | Wilson | 35 min |
| Oct 12, 1:15 AM CDT | Special Weather Statement | ICT | McPherson | 30 min |
| Oct 12, 1:34 AM CDT | Special Weather Statement | ICT | McPherson | 26 min |
| Oct 12, 1:49 AM CDT | Special Weather Statement | ICT | Woodson | 26 min |
| Oct 12, 1:52 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 38 min |
| Oct 12, 1:56 AM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Oct 12, 2:14 AM CDT | Special Weather Statement | ICT | Cowley | 31 min |
| Oct 12, 2:33 AM CDT | Special Weather Statement | ICT | Chase | 27 min |
| Oct 12, 2:39 AM CDT | Special Weather Statement | ICT | Sumner | 36 min |
| Oct 12, 3:41 AM CDT | Special Weather Statement | ICT | Sumner | 34 min |
| Oct 12, 7:04 AM CDT | Special Weather Statement | ICT | Montgomery | 26 min |
Nearby
Frost Advisories in Kansas, 2016Every frost advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.